Caphalon and the US Food and Drug Administration have added a bolded warning to the label for the former’s Gabitril (tiagabine) to highlight the fact that it can cause seizures in patients who do not suffer from epilepsy who take the treatment.
The drug has been approved since 1997 for use in addition to other medications to treat partial seizures in patients aged 12 years. However, the agency says it has recently become aware of reports of seizures in more than 30 patients that were prescribed the drug for conditions other than epilepsy – mostly amongst patients with psychiatric illness. In addition, it says it has received several reports of status epilepticus – where patients have continuous seizures without regaining consciousness between seizures – in patients without epilepsy.
Because seizures are a serious and potentially life-threatening event and because prescribers are unlikely to expect that a drug to treat epilepsy can cause seizures in other patients, the FDA says the information will be added to the product’s label and also communicated via a “Dear Doctor” letter. In addition, Cephalon has agreed to launch an educational campaign to discourage the so-called off label prescription of Gabitril.